The FDA has issued a safety alert regarding a clinical study that has found a 10-mg, twice-daily dose of tofacitinib increased the risk for pulmonary embolism and mortality in patients with rheumatoid arthritis.
“FDA has not approved this 10 mg twice daily dose for RA; this dose is only approved in the dosing regimen for patients with ulcerative colitis,” according to the FDA. “When the FDA first approved tofacitinib, we required a clinical trial among patients with RA to evaluate the risk of heart-related events, cancer and opportunistic infections with the medicine at two doses (10 mg twice daily and 5 mg twice daily) in combination with methotrexate in comparison to another drug called a tumor necrosis factor (TNF) inhibitor.”
In the clinical trial, patients were aged at least 50 years, and had at least one cardiovascular risk factor. According to the FDA, the most recent analysis of the trial found an increased prevalence of pulmonary embolism and death in patients treated with 10-mg doses of tofacitinib (Xeljanz, Pfizer) twice daily, compared to patients treated with 5 mg of tofacitinib twice daily or a TNF inhibitor.
The FDA has advised that physicians and other health care professions should follow the recommendations in the tofacitinib prescribing information for the specific condition they are treating. In addition, providers should monitor patients for signs and symptoms of pulmonary embolism, and urge them to seek medical attention immediately if they experience them. Patients who are treated with tofacitinib should immediately seek medical attention if they experience symptoms of a blood clot in their lungs or other symptoms including sudden shortness of breath, chest or back pain, coughing up blood, excessive sweating and clammy skin.
“Patients should not stop or change your dose of tofacitinib without first talking to your health care professional, as doing so may worsen your condition,” said the FDA in their statement. “Health care professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.” – by Jason Laday